Erectile Dysfunction Medications and Ototoxicity: A Case for Early Preclinical Testing

December 11, 2018

Phosphodiesterase type 5 (PDE-5) inhibitors are a class of drugs that reduce the degradation of nitric oxide (NO) activated cyclic guanosine monophosphate (cGMP), and thereby promote relaxation of smooth muscles in blood vessels and increased blood flow (Maddox et al., 2009). Common clinical uses include treatment of erectile dysfunction and pulmonary artery hypertension. While the generic names of PDE-5 inhibitors (sildenafil, vardenafil, and tadalafil) are not widely recognized, their respective trade names are well known: ViagraÒ, LevitraÒ, and CialisÒ. Sildenafil, manufactured by Pfizer, was the first to receive FDA approval in 1998, and these drugs have since displayed a mostly benign side effect profile, including flushing, headache, dyspepsia, rhinitis, and visual disturbances (Maddox et al., 2009).

 

However, after being used by millions of patients over ten years, a new complication of PDE-5 use was brought to the attention of the medical community and the FDA: sudden sensorineural hearing loss (SSNHL). We believe that the probable causal link between PDE-5 inhibitors and SSNHL, and the lack of focus on such a rare yet serious side effect prior to FDA approval, provide a convincing example of why medications should be tested preclinically for possible ototoxicity rather than waiting for widespread human use to reveal such problems.

 

Early Cases

The first case report of SSNHL related to PDE-5 use involved a 44-year old man who developed profound, permanent bilateral deafness after taking sildenafil for 15 days (Mukherjee et al., 2007). The patient had no history of otologic disease, and his initial symptom was tinnitus which began 5 days after initiating sildenafil treatment.

 

Prompted by this report, the FDA identified 29 additional patients who previously reported sudden hearing loss potentially related to PDE-5 use. In 2007, the FDA began requiring that hearing loss be listed as a potential complication on company materials describing these drugs (McGwin, 2010). Subsequent case reports and literature reviews reported additional evidence of PDE-5 related SSNHL (Maddox et al., 2009) (Snodgrass et al., 2010) (Khan et al., 2011) (Barreto et al., 2013), and the first cross-sectional epidemiologic study on the topic suggested that warnings about the risk of hearing loss were justified (McGwin, 2010). It has also been suggested that patients taking PDE-5 inhibitors along with known ototoxic drugs like furosemide are particularly susceptible to SSNHL (Skeith et al., 2013).

 

Non-clinical Testing

The first animal study to evaluate the effects of sildenafil on hearing was published more than 10 years after its approval for use in humans (Hong et al., 2008). This study showed a significant hearing impairment in ICR mice who began long-term administration of sildenafil at seven weeks of age, as measured by auditory brainstem responses and otoacoustic emissions. Enhanced activity of NO, a known cytotoxin shown to cause auditory dysfunction at high concentrations, is a proposed mechanism of PDE-5 inhibitor related hearing loss (Hong et al., 2008). A later histopathologic study in rats suggested that increased apoptosis from sildenafil use leads to hearing impairment (Bakir et al., 2012). Interestingly, one non-clinical studies failed to detect hearing impairment resulting from PDE-5 inhibitors (Au et al., 2013), and some studies suggest that these drugs may protect the cochlea against noise-induced hearing loss (Jaumann et al., 2012) (Mahmood et al., 2014).

 

The Case for Early Pre-Clinical Testing

The potential for PDE-5 inhibitors to cause SSNHL was not known until many humans had already taken these drugs. While the actual risk of hearing loss among PDE-5 inhibitor users is not known and is likely small, the fact that 40 million prescriptions were written in the first nine years after approval suggests that the potential scope of the complication is broad (Maddox et al., 2009). In a cross-sectional study using a population-based sample of 11,525 men over age 40, those with hearing impairment were 2.23 times more likely to have used a PDE-5 inhibitor compared to those without hearing impairment (McGwin, 2010), again suggesting that a link between these medications and hearing loss could affect a large patient population.

 

Though the association of PDE-5 inhibitors to hearing loss has yet to be definitively demonstrated, we feel that the risk of this serious complication should have been assessed in animal models prior to FDA approval. Unfortunately, the first non-human testing for this complication was not done until 2008 – 11 years after approval. It is not clear if a significant correlation would have been found in animal models, or if this testing could have prevented SSNHL in humans. However, it is also possible that preclinical testing could have prompted the FDA to issue its warning relating to hearing loss sooner, thereby benefiting the public it protects.

 

It is unlikely that the manufacturers of new medications can be relied upon to comprehensively test their products for such rare but serious side effects. In fact, one post-marketing publication reporting the overall safety, and hearing safety, of sildenafil was written by five authors, all of whom were consultants or employees of a manufacturer of a PDE-5 inhibitor (Giuliano et al., 2010). Perhaps a safer solution would be such a requirement from regulatory bodies like the FDA.

 

References

Au, A., Stuyt, J.G., Chen, D., & Alagramam, K. (2013). Ups and downs of Viagra: revisiting ototoxicity in the mouse model. PLOSone, 8(11), e79226.

 

Bakir, S., Firat, U., Gun, R., Bozhurt, Y., Yorgancilar, E., Kinis, V., et al. (2012). Histopathologic results of long-term sildenafil administrations on rat inner ear. Am J Otolaryngol, 33, 667-672.

 

Baretto, M.A.S.C., & Bahmad, F. (2013). Phosphodiesterase type 5 inhibitors and sudden sensorineural hearing loss. Braz J Otorhinolaryngol, 79(6), 727-733.

 

Giuliano, F., Jackson, G., Montorsi, F., Martin-Morales, A., & Raillard, P. (2010). Safety of sildenafil citrate: review of 67 double-blind placebo-controlled trials and the postmarketing safety database. Int J Clin Pract, 64(2), 240-255.

 

Hong, B.N., Yi, T.H., Kim, S.Y., & Tong, H.K. (2008). High dose sildenafil induces hearing impairment in mice. Biol Pharm Bull, 30(10), 1981-1984.

 

Jaumann, M., Dettling, J., Gubelt, M., Zimmermann, U., Gerling, A., Paquet-Durand, F., et al. (2012). cGMP-Prkg1 signaling and Pde5 inhibition shelter cochlea hair cells and hearing function. Nat Med, 18(2), 252-259.

 

Khan, A.S., Sheikh, Z., Khan, S., Dwivedi, R., & Benjamin, E. (2011), Viagra deafness – sensorineural hearing loss and phosphodiesterase-5 inhibitors. Laryngoscope, 121, 1049-1054.

 

Maddox, P.T., Saunders, J., & Chandrasekhar, S.S. (2009). Sudden hearing loss from PDE-5 inhibitors: possible cellular stress etiology. Laryngoscope, 119, 1586-1589.

 

Mahmood, G., Mei, Z., Hojjat, H., Pace, E., Kallakuri, S., & Zhang, J.S. (2014). Therapeutic effect of sildenafil on blast-induced tinnitus and auditory impairment. Neuroscience, 269, 367-382.

 

McGwin, G. (2010). Phosphodiesterase type 5 inhibitor use and hearing impairment. Otolaryngol Head Neck Surg, 136(5), 488-492.

 

Mukherjee, B., & Shivakumar, T. (2007). A case of sensorineural deafness following ingestion of sildenafil. J Laryngol Otol, 121, 395-397.

 

Skeith, L., Yamashita, C., Mehta, S., Farquhar, D., & Kim, R.B. (2013). Sildenafil and furosemide associated ototoxicity: consideration of drug-drug interactions, synergy, and broader clinical relevance. J Popul Ther Clin Pharmacol, 20(2), e128-e131.

 

Snodgrass, A.J., Campbell, H.M., & Mace, D.L. (2010). Sudden sensorineural hearing loss associated with vardenafil. Pharmacotherapy, 30(1), 59e-64e.

 

Authors

David Hicks, M.D.: Dr. Hicks directs business development at Turner Scientific, and has significant training and experience in clinical treatment of ear disorders. Contact: dhicks@turnerscientific.com

 

Jeremy Turner, Ph.D.: Dr. Turner is the founder and Chief Scientific Officer at Turner Scientific. He completed his Ph.D. in auditory neuroscience, and has more than 22 years’ experience in preclinical hearing loss, tinnitus, and ototoxicity research. Contact: jturner@turnerscientific.com

Share on Facebook
Share on Twitter
Please reload

Featured Posts

"I have severe hearing damage. It's manifested itself as tinnitus, ringing in the ears at
frequencies that I play guitar. It hurts, it's painful, and...

Tinnitus #1: The Demographics of Tinnitus

March 5, 2019

1/2
Please reload

Recent Posts
Please reload

Archive
Please reload

Search By Tags

I'm busy working on my blog posts. Watch this space!

Please reload

Follow Us
  • Facebook Basic Square
  • Twitter Basic Square
  • Google+ Basic Square